Drug use first aid
Overdose from drugs; Drug abuse first aid
I Would Like to Learn About:
Many drugs and medicines can cause harm if taken incorrectly or misused. Many street drugs, such as methamphetamine or crack cocaine, have no known beneficial use in any amount.
Medicines that are used to treat a health problem can be misused, either accidentally or intentionally. This can occur when people take more than the normal dose or if the medicine is taken with alcohol or other drugs.
Drug interactions may also lead to side effects. So, it is important to let your health care provider know about all the drugs you are taking. This includes vitamins, supplements, medicines from other countries, and other medicines or drugs you bought without a prescription.
Many drugs and medicines are addictive. Sometimes, the addiction is gradual. And some drugs (such as cocaine) can cause addiction after only a few doses. Addiction means that a person has a strong urge to use the substance and can't stop, even if they want to.
Someone who has become addicted to a drug usually will have withdrawal symptoms when the drug is suddenly stopped. Treatment can help prevent or lessen withdrawal symptoms.
A drug dose that is large enough to cause harm to the body (toxic) is called an overdose. This may occur suddenly, when a large amount of the drug is taken at one time. It may also occur gradually as a drug builds up in the body over a longer period. Prompt medical attention may save the life of someone who has an overdose.
An overdose of narcotics can cause sleepiness, slowed breathing, and even unconsciousness.
When prescription drugs are taken in higher than prescribed amounts, serious side effects may occur. Uppers (stimulants) produce excitement, increased heart rate, and rapid breathing. Downers (depressants) do just the opposite.
Mind-altering drugs are called hallucinogens. They vary widely in effect and include drugs like peyote and LSD, which primarily affect serotonin receptors in the brain, as well as ketamine and PCP (angel dust), which affect multiple receptors in the brain. These mind-altering substances are not well understood and in some cases may cause paranoia, dangerous behaviors, or extreme social withdrawal.
Cannabis drugs such as marijuana may cause relaxation, impaired motor skills, and increased appetite.
Drug overdose symptoms vary widely, depending on the specific drug used, but may include:
- Abnormal pupil size or pupils that don't change size when light is shined into them
- Seizures, tremors
- Delusional or paranoid behavior, hallucinations
- Difficulty breathing
- Drowsiness, coma
- Nausea and vomiting
- Staggering or unsteady gait (ataxia)
- Sweating or extremely dry, hot skin, blisters, rash
- Violent or aggressive behavior
Drug withdrawal symptoms also vary widely, depending on the specific drug used, but may include:
- Abdominal cramping
- Agitation, restlessness
- Cold sweat
- Delusions, hallucinations
- Nausea, vomiting, diarrhea
1. Check the person's airway, breathing, and pulse. If needed, begin CPR. If unconscious but breathing, carefully place the person in the recovery position by log rolling the person toward you onto their left side. Bend the top leg so both hip and knee are at right angles. Gently tilt their head back to keep the airway open. If the person is conscious, loosen the clothing and keep the person warm, and provide reassurance. Try to keep the person calm. If you suspect an overdose, try to prevent the person from taking more drugs. Call for medical help right away.
3. If the person is having seizures, give first aid for seizures.
5. If possible, try to determine which drug(s) were taken, how much and when. Save any pill bottles or other drug containers. Give this information to emergency personnel.
Things you shouldn't do when tending to someone who has overdosed:
- Do not put your own safety in danger. Some drugs can cause violent and unpredictable behavior. Call for medical help.
- Do not try to reason with someone who is on drugs. Do not expect them to behave reasonably.
- Do not offer your opinions when giving help. You don't need to know why drugs were taken in order to give effective first aid.
When to Contact a Medical Professional
Drug emergencies are not always easy to identify. If you think someone has overdosed, or if you think someone is having withdrawal, give first aid and seek medical help.
Try to find out what drug the person has taken. If possible, collect all drug containers and any remaining drug samples or the person's vomit and take them to the hospital.
If you or someone you are with has overdosed, call 911 or the local emergency number or the poison control center, which can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
At the hospital, the provider will perform a history and physical examination. Tests and procedures will be done as necessary.
These may include:
- Activated charcoal and laxatives to help remove swallowed drugs from the body (sometimes given through a tube placed through the mouth into the stomach)
- Airway and breathing support, including oxygen, a face mask, tube through the mouth into the trachea, and breathing machine (ventilator)
- Blood and urine tests
- CT scan of the head, neck, and other areas
- Chest x-ray
- ECG (electrocardiogram, or heart tracing)
- Intravenous fluids (fluids through a vein)
- Medicines to reverse the effects of the drugs
- Mental health and social work evaluation and assistance
In serious cases, the person may need to be admitted to the hospital for further treatment.
Outcome depends on many things, including:
- The type and amount of drugs
- Where the drugs entered the body, such as through the mouth, nose, or by injection (intravenous or skin popping)
- Whether the person has other health problems
Many resources are available for treating substance use. Ask a provider about local resources.
Related InformationSubstance use
Bernard SA, Jennings PA. Pre-hospital emergency medicine. In: Cameron P, Little M, Mitra B, Deasy C, eds. Textbook of Adult Emergency Medicine. 5th ed. Philadelphia, PA: Elsevier; 2020:chap 29.1.
Barret W, Iwanicki JL. THC and hallucinogens. In: Walls RM, ed. Rosen's Emergency Medicine: Concepts and Clinical Practice. 10th ed. Philadelphia, PA: Elsevier; 2023:chap 145.
Meehan TJ. Care of the poisoned patient. In: Walls RM, ed. Rosen's Emergency Medicine: Concepts and Clinical Practice. 10th ed. Philadelphia, PA: Elsevier; 2023:chap 135.
Nutt D, King LA, Saulsbury W, Blakemore C. Development of a rational scale to assess the harm of drugs of potential misuse. Lancet. 2007;369(9566):1047-1053. PMID: 17382831 pubmed.ncbi.nlm.nih.gov/17382831/.
Weiss RD. Drugs of abuse. In: Goldman L, Schafer AI, eds. Goldman-Cecil Medicine. 26th ed. Philadelphia, PA: Elsevier; 2020:chap 31.BACK TO TOP
Review Date: 4/16/2022
Reviewed By: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David C. Dugdale, MD, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2022 A.D.A.M., a business unit of Ebix, Inc. Any duplication or distribution of the information contained herein is strictly prohibited.